Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS Shreveport, LA

May 11, 2009Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at May 11, 2009, 2:36 PM CDT for Union County, Arkansas. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2009, 2:36 PM CDT (19:36 UTC)
Expired
May 11, 2009, 4:30 PM CDT
In force
114 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Union County, AR

The radar

The Shreveport radar (KSHV), 157 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:45 PM CDTFLASH FLOODEl Dorado, ARSEVERAL ROADS REMAIN CLOSED IN EL DORADO AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 111936
FFWSHV
ARC139-112130-
/O.NEW.KSHV.FF.W.0032.090511T1936Z-090511T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 PM CDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...JUNCTION
  CITY...HUTTIG...EL DORADO...

* UNTIL 430 PM CDT

* AT 233 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
  FLOODING FROM RECENT HEAVY RAINFALL...WAS CONTINUING ACROSS 
  PORTIONS OF THE AREA...WITH SEVERAL ROADS STILL CLOSED. ALTHOUGH
  MOST OF THE HEAVY RAIN HAS LEFT THE AREA...LIGHT TO MODERATE SHOWERS
  WILL DELAY THE RECEDING OF THESE HIGH WATERS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  HOLLY...LISBON...LAWSON AND CALION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3302 9298 3337 9297 3339 9275 3336 9265
      3337 9256 3332 9252 3332 9245 3329 9245
      3327 9242 3330 9234 3327 9230 3326 9222
      3321 9220 3321 9216 3317 9216 3316 9210
      3309 9213 3301 9206

$$

VII

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:56 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 11, 10:56 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1056 AM CDT MON MAY 11 2009

.DISCUSSION...
FRONT JUST S OF A TYLER...TO SHREVEPORT...TO MONROE LINE THIS AM.
CONVECTION CONTINUES ALONG 850 FRONT ACROSS THE RED RIVER BASIN.
LOOKS LIKE GFS WAS DEAD ON WITH FORECASTING THIS CONVECTION
YESTERDAY...SO WILL CONTINUE USING IT FOR THE UPDATE. TWEAKED MAX
TEMPS FOR TODAY BASED ON CURRENT/FORECASTED FRONTAL POSITION. IT
SHOULD BE NOTED THAT ANY DEVIATION FROM THE FORECAST POSITION WILL
HAVE MAJOR IMPLICATIONS ON THE OBSERVED MAX T FOR THE DAY.
OTHERWISE...RAISED POPS IN THE N AND W AND LOWERED JUST A BIT IN
THE S AND E FOR THIS AFTERNOON. STILL THINK CONVECTION TO THE N IS
THE MAIN SHOW...WITH SCT CONVECTION ALONG AND S OF THE FRONT WITH
DAYTIME HEATING WARRANTING ONLY 50 POPS. AS MENTIONED IN EARLIER
UPDATE...FF WATCH HAS BEEN EXTENDED TO THE S FOR E TX AND N LA. AN
ADDITIONAL 3 TO 5 INCHES WITH ISOLATED TOTALS OF 6 TO 7 INCHES
WILL BE POSSIBLE OVER THE WATCH AREA TODAY. AREAS IN THE SRN MOST
PARTS OF THE WATCH MAY BE SPARED...BUT WERE INCLUDED JUST IN CASE.
UPDATE OUT SHORTLY. /12/

&&

.AVIATION...
THE MAIN FRONTAL BOUNDARY CONTINUES TO LINGER JUST SOUTH OF I20 THIS
MORNING...BUT IT/S EXPECTED TO LIFT SOME DURING THE DAY. OTHER
MINI OUTFLOW BOUNDARIES EXIST FROM THE ONGOING RAINFALL. TSRA AND
VCTS WILL REMAIN A FEATURE IN THE 18Z TAFS...AS CONVECTIVE ACTIVITY
WILL CONTINUE INTO THE AFTERNOON. IFR SKY CONDITIONS ARE BEING
OBSERVED ACROSS THE AREA...BUT SOME CHANGES ARE ON THE WAY. LFK WILL
BE GOING MVFR/VFR LATER THIS MORNING...WITH THE I20 TERMINALS
LIFTING LATER THIS AFTERNOON. TXK AND ELD WILL LIKELY STAY IFR
THROUGH THE DAY...AS THE MAIN FRONTAL BOUNDARY WILL STAY SOUTH OF
THESE TERMINALS. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  62  85  70  88 /  60  20  30  10  10
MLU  75  60  84  68  88 /  70  30  30  10  10
DEQ  65  54  78  63  86 / 100  40  40  10  20
TXK  65  57  81  70  86 / 100  30  40  10  20
ELD  70  57  80  68  88 /  90  30  40  10  20
TYR  75  63  85  71  86 /  60  10  20  10  10
GGG  74  62  86  70  87 /  60  20  20  10  10
LFK  89  66  89  70  88 /  50  10  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-014.

OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126.

&&

12/11
Hazardous weather outlook, May 11, 11:42 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT MON MAY 11 2009

ARZ050-051-059>061-070>073-LAZ001>006-014-OKZ077-TXZ096-097-
108>112-124>126-121200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-
1142 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
BRINGING HEAVY RAINFALL. FLASH FLOODING WILL BE THE MOST SIGNIFICANT
THREAT WITH AN ADDITIONAL THREE TO FIVE INCHES OF RAINFALL POSSIBLE
IN ALREADY RAIN SOAKED AREAS...ESPECIALLY ALONG AND NORTH OF THE
SULPHUR RIVER OF EAST TEXAS...AND ACROSS ALL OF SOUTHWEST ARKANSAS.
ISOLATED HIGHER AMOUNTS WILL ALSO BE POSSIBLE. THIS ADDITIONAL
RAINFALL WILL ONLY AGGRAVATE ONGOING FLOODING CONDITIONS...AND MAY
CAUSE PROBLEMS IN AREAS THAT HAVE NOT EXPERIENCED FLASH FLOODING
THUS FAR. AN ISOLATED STRONG TO SEVERE THUNDERSTORM MAY ALSO BE
POSSIBLE WITH THIS SYSTEM. HOWEVER...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LAZ010>013-017>022-TXZ136>138-149>153-165>167-121200-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1142 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION. ISOLATED STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12

In the hours before

Local storm report, May 11, 9:05 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
905 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLASH FLOOD      3 W TEXARKANA           33.45N 94.07W
05/11/2009                   BOWIE              TX   EMERGENCY MNGR

            SEVERAL CREEKS AND RURAL ROADS FLOODED NEAR THE TEXARKANA
            AREA INCLUDING AIKEN CREEK...ANDERSON CREEK...AND BARKMAN
            CREEK.

&&

03
Local storm report, May 11, 11:06 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1106 AM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      EL DORADO               33.22N 92.66W
05/11/2009                   UNION              AR   LAW ENFORCEMENT

            STREET FLOODING IN SEVERAL AREAS AROUND ELDORADO.

1045 AM     FLASH FLOOD      4 SW EL DORADO          33.18N 92.71W
05/11/2009                   UNION              AR   LAW ENFORCEMENT

            WATER OVER THE ROADS IN PARKERS CHAPEL.

1050 AM     FLASH FLOOD      7 W EL DORADO           33.22N 92.78W
05/11/2009                   UNION              AR   LAW ENFORCEMENT

            FOUR INCHES OF WATER OVER US 82.

&&

CS
Local storm report, May 11, 12:41 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 PM CDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
05/11/2009                   CADDO              LA   NWS EMPLOYEE

            BUNCOMBE RD NEAR FINANCIAL PLAZA UNDER ABOUT 6 INCHES OF
            WATER...HOLLYWOOD AVE AND GREENWOOD RD WEST OF MONKHOUSE
            AVE ARE BOTH UNDER WATER.

1230 PM     FLASH FLOOD      3 NE BOSSIER CITY       32.55N 93.63W
05/11/2009                   BOSSIER            LA   NWS EMPLOYEE

            WATER UP TO PORCHES NEAR I 220 AND SHED RD.

&&

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:53 PM CDTRiver Flood WarningSHVLittle River, Sevier4 days
May 11, 7:47 AM CDTFlash Flood WarningSHVLittle River, Miller6 hr
May 11, 10:02 AM CDTFlash Flood WarningSHVUnion4 hr
May 11, 10:52 AM CDTFlash Flood WarningSHVHempstead, Howard, Nevada, Sevier4 hr
May 11, 1:47 PM CDTFlash Flood WarningSHVLafayette, Little River, Miller, Sevier3 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.